Tips on Treatment-Related Diarrhea in Cancer

Diarrhea may be an expected side effect of therapy, but it is important to keep an eye out for warning symptoms..

Treatment for leukemia or lymphoma often in one way or another can lead to diarrhea. It could be radiotherapy to the area of the pelvis, chemotherapy drugs attacking the lining of your bowels, or the stress of living with a cancer diagnosis. Some of the newer cancer medicines have diarrhea as a common side effect – and, even plain old antibiotics can cause diarrhea.

What’s the Difference Between Loose Stools and Diarrhea?

Diarrhea is defined as an increase in the number of bowel movements, as well as an increase in how soft or fluid-like they are.

There are many different technical definitions used for diarrhea. One consists of 3 loose bowel movements in 24 hours. Another definition, for acute diarrhea, is an abnormal increase in stool liquid that lasts more than 4 days but less than 2 weeks. So, it’s a good idea when you start having loose or liquidy stools to document what you are experiencing -- that is, keep a “bowel blog,” so that you can be specific with your doctor when he or she starts asking about your symptoms.

You will want to make note of the consistency of the stool -- soft versus watery -- as well as the stool color. The presence of blood in the stool should also be noted -- if you have low levels of platelets, those bits of cellular material that help blood to clot, you may be at risk for abnormal bleeding, including gastrointestinal bleeding. Note how many times you go and how long it lasts for. Anti-diarrhea medicines generally require getting the green light from your doctor first; if you get the okay, the name of the mediation and how well it works should also go down in your journal.

Everything Goes Right Through Me – What Should I Eat?

Talk to your doctor if you are experiencing severe diarrhea. Based on the recommendations of your medical team, you may be asked to cut high-fiber foods out of your diet. High-fiber foods include whole grains, oatmeal, raw fruits and vegetables, dried fruits like prunes, nuts and seeds.

Recommendation may include avoiding dairy products, alcohol, caffeinated beverages, soda, greasy, hot or spicy foods as these can all aggravate diarrhea.

Often, patients with diarrhea will be advised to go with clear fluids for a bit to give the bowels a break. Water, broth, or electrolyte replacing sports drinks can help replace fluids lost by diarrhea. Doctors often stress the importance of drinking enough fluids to prevent dehydration.

Once the bowel movements have slowed down, people with diarrhea are often advised to “advance their diet” to include toast, rice, applesauce and bananas. This is sometimes called the BRAT diet, which stands for bananas, rice, applesauce and toast. If you can tolerate those, chances are you will be encouraged to slowly progress to scrambled eggs or canned fruit without the skins.

What about Anti-diarrheal Medications?

It is best to follow your healthcare provider's advice about anti-diarrheal drugs such as Imodium (loperamide hcl), Lomotil (diphenoxylate and atropine) or Pepto-Bismol (bismuth subsalicylate).

Your doctor will want to be sure the diarrhea is a side effect of your treatment -- and not due to an infection. Also, a stronger or more appropriate prescription medication may be preferred to what is generally available over the counter.

What Can I do for Soreness?

No matter what the commercials may tell you, any toilet tissue can feel like sandpaper when you have wiped often enough. In this situation, moist wipes can be a lot easier on tender skin, and spritzing the area with water before wiping can also help.

If you have a weakened immune system, skin breakdown around your rectum can be a haven for infection, so keep the area very clean and dry. Applying a cream with a high zinc oxide content, such as Desitin or Calmoseptine, can help to provide a skin barrier.

When Should I Get Worried?

You should call your healthcare provider if:

  • Diarrhea continues for more than 24 hours
  • You have pain or cramps
  • You have blood in your stools
  • You have a fever
  • You feel dizzy or faint
  • Your urine looks darker in color than usual


Diarrhea is a common side effect of many different treatments for leukemia, lymphoma, and other blood cancers. While it may be difficult to prevent, you can help to manage its impact. Follow your doctor's recommendations, give your bowels a break by switching to a clear fluid diet until it begins to subside, and ensure that you perform good hygiene after each bowel movement -- and stay in touch with your health care team in case things take a turn for the worse.

Updated January 2016, TI.


National Cancer Institute. Gastrointestinal Complications–for health professionals (PDQ®). Accessed January 2016.

Martz, C.(2000) "Diarrhea" in Yarbro, C., Frogge, M., Goodman, M (eds.)Cancer Symptom Management, 2nd ed. Jones and Bartlett: Sudbury, MA. pp. 197- 209.

Continue Reading